Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 160, NWS Kansas City, MO

August 10, 20206 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 10, 2020, 2:10 PM CDT for 6 counties in Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2020, 2:10 PM CDT (19:10 UTC)
Expired
Aug 10, 2020, 3:15 PM CDT
In force
65 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, MO, Henry County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 32 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:36 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 10, 12:36 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1236 PM CDT Mon Aug 10 2020

.Discussion...
Issued at 330 AM CDT MON AUG 10 2020

Challenging forecast once again with several variables at play that
could greatly alter daytime temperatures and precipitation chances.
The overall pattern features a strong shortwave trough over the
northern CONUS and an associated cold front currently sliding through
central Nebraska into northwest Iowa. This boundary is expected to
move towards the Iowa/Missouri border before becoming quasi-
stationary during the afternoon hours. The airmass south of the
front will be characterized by moderate instability, but with the
stronger belt of winds well displaced to the north, an environment
with weak deep layer shear will exist. Any robust updrafts will have
the potential for strong wind gusts, with hail a marginal threat. In
addition, a highly moist airmass remains in place, leading to the
potential for locally heavy rainfall.

Two ongoing areas of convection may also play a non-trivial role in
shaping our weather in the next 12 hours. An area of convection
along the cold front in northeast Nebraska, and within the post-
frontal regime in SD, may be the first signs of an eventual
complex of storms that may expand in coverage during the remainder
of the morning hours. CAMs suggest this convection, or another
reinvigorated round, may evolve over portions of Iowa this
morning as the front moves southeastward, potentially clipping
northeastern Missouri during the early/mid afternoon hours. A
second area of ongoing convection over central Kansas should
weaken and evolve into a remnant MCV, gradually shifting eastward
into the forecast area near/just before peak heating. This
disturbance may serve as a catalyst for scattered strong
thunderstorms to develop this afternoon, even with a rather strong
EML in place. This also assumes that the current dense cloud
cover associated with this feature gradually thins and allows for
destabilization of the boundary layer by early afternoon. A third
wave moves into southwest Kansas by early evening, likely
initiating convection that will move east/southeast. The takeaway
is the convective forecast is far from certain today/tonight,
partly with the lack of strong synoptic forcing over our area and
instead subtle features serving as a focus. That said, confidence
is at least moderate that some areas will likely experience
thunderstorm activity with the close proximity of the surface
boundary and remnant MCV this afternoon into the overnight hours.

A downturn in convection is expected on Tuesday as high pressure
influences the area for much of the day before sliding off to the
east. Thereafter, periodic chances for showers and thunderstorms
will exist Wednesday into the remainder of the week. Temperatures
will generally stay near climatological normals.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1228 PM CDT MON AUG 10 2020

A cold front will be moving southward through the terminals with
storms firing in the vicinity of the front early in the period.
Southerly winds out ahead of the front will veer to north-
northeasterly post-frontal. Storms are expected to wind down by
00Z. However, hi-res models initiate another round of storms
between 09-12Z that could impact the terminals in portions of
eastern Kansas and western Missouri.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...PietrychaP
Hazardous weather outlook, Aug 10, 5:18 AM CDT, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
518 AM CDT Mon Aug 10 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
518 AM CDT Mon Aug 10 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered storms are expected this afternoon through Tuesday
morning. Strong to severe storms are possible this afternoon and
evening. Main concerns are damaging winds of 60 mph and scattered
flash flooding. Hail up to one inch is possible as well. Flash
flooding concerns may continue into the overnight hours.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 On and off storms are possible Wednesday through the end of the work
week. The potential for severe weather is low at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 10, 12:49 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1249 PM CDT Mon Aug 10 2020

MOZ006-014>016-023-024-101845-
Grundy MO-Mercer MO-Daviess MO-Livingston MO-Linn MO-Sullivan MO-
1249 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIESS...
NORTHWESTERN LINN...GRUNDY...SOUTHEASTERN MERCER...SULLIVAN AND
LIVINGSTON COUNTIES UNTIL 145 PM CDT...

At 1249 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jamesport to 7 miles northwest of Utica to
near Chillicothe. Movement was northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Chillicothe, Trenton, Milan, Jamesport, Wheeling, Utica, Browning,
Galt, Chula, Laredo, Purdin, Humphreys, Tindall, Harris, Lock
Springs, Osgood, Spring Hill and Reger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4028 9303 4015 9285 4008 9285 3968 9357
      3980 9375 3989 9395 4035 9340
TIME...MOT...LOC 1749Z 228DEG 32KT 3990 9381 3985 9369 3978 9359

Kurtz
Local storm report, Aug 10, 1:06 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     TSTM WND GST     BLYTHEDALE              40.48N 93.93W
08/10/2020  E60 MPH          HARRISON           MO   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED WINDS OF AROUND
            60 MPH MOVED THROUGH THE EAGLEVILLE TO
            BLYTHDALE AREA.

&&

PP
Local storm report, Aug 10, 1:08 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
108 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     TSTM WND DMG     1 WSW BLYTHEDALE        40.47N 93.94W
08/10/2020                   HARRISON           MO   EMERGENCY MNGR

            REPORT OF AN EXTENDED POWER OUTAGE BETWEEN
            EAGLEVILLE TO BLYTHEVILLE DUE TO AN
            ESTIMATED 24 INCH DIAMETER HEALTHY LIMB
            FALLING ON AND BREAKING POWER LINES.

&&

PP
Special weather statement, Aug 10, 1:43 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
143 PM CDT Mon Aug 10 2020

KSZ057-MOZ037-043-044-101945-
Miami KS-Cass MO-Johnson MO-Jackson MO-
143 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MIAMI...CASS...
SOUTHEASTERN JACKSON AND WEST CENTRAL JOHNSON COUNTIES UNTIL 245 PM
CDT...

At 142 PM CDT, Doppler radar was tracking a strong thunderstorm near
Freeman, or 7 miles southeast of Louisburg, moving northeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lee's Summit, Grandview, Belton, Raymore, Harrisonville, Pleasant
Hill, Greenwood, Peculiar, Louisburg, Lake Lotawana, Lake Winnebago,
Lone Jack, Cleveland, Freeman, East Lynne, Kingsville, Lake Annette,
Baldwin Park, Strasburg and Unity Village.

This includes Interstate 470 between mile markers 7 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3853 9463 3858 9473 3900 9438 3894 9414
      3879 9400 3847 9445 3847 9456
TIME...MOT...LOC 1842Z 221DEG 24KT 3857 9457

Kurtz
Local storm report, Aug 10, 1:50 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM
Special weather statement, Aug 10, 2:03 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
203 PM CDT Mon Aug 10 2020

MOZ043-044-054-101945-
Cass MO-Johnson MO-Henry MO-
203 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS...NORTHWESTERN
HENRY AND SOUTHWESTERN JOHNSON COUNTIES UNTIL 245 PM CDT...

At 203 PM CDT, Doppler radar was tracking a strong thunderstorm over
Garden City, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Warrensburg, Harrisonville, Holden, Garden City, Chilhowee, East
Lynne, Kingsville, Centerview, Gunn City, Blairstown, La Tour, Post
Oak and Quick City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3850 9428 3864 9434 3883 9385 3872 9371
      3856 9372
TIME...MOT...LOC 1903Z 251DEG 32KT 3858 9421

Kurtz

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:33 AM CDTSpecial Weather StatementEAXAtchison, Nodaway57 min
Aug 10, 11:06 AM CDTSpecial Weather StatementEAXPlatte39 min
Aug 10, 11:29 AM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Mercer, Putnam, Sullivan46 min
Aug 10, 12:21 PM CDTSpecial Weather StatementEAXAdair, Linn, Macon, Putnam, Schuyler, Sullivan54 min
Aug 10, 12:49 PM CDTSpecial Weather StatementEAXGrundy, Livingston, Sullivan56 min
Aug 10, 12:58 PM CDTSevere Thunderstorm WarningEAXDaviess, Gentry, Grundy, Harrison, Linn, Livingston and 2 more62 min
Aug 10, 1:43 PM CDTSpecial Weather StatementEAXCass62 min
Aug 10, 1:58 PM CDTSevere Thunderstorm WarningEAXAdair, Grundy, Harrison, Linn, Macon, Mercer and 3 more59 min
Aug 10, 2:03 PM CDTSpecial Weather StatementEAXJohnson42 min
Aug 10, 2:39 PM CDTSevere Thunderstorm WarningEAXCarroll, Johnson, Lafayette, Pettis, Saline66 min
Aug 10, 3:20 PM CDTSevere Thunderstorm WarningEAXChariton, Cooper, Howard, Lafayette, Pettis, Randolph and 1 more52 min
Aug 10, 10:47 AM CDTSpecial Weather StatementEAXAtchison43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.